Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Obstet Gynecol. 2004 Mar;103(3):440-6.

Rapid loss of hip fracture protection after estrogen cessation: evidence from the National Osteoporosis Risk Assessment.

Author information

  • 1Merck and Company, Inc., Upper Gwynedd, Pennsylvania, USA. jyates@tgrd.com

Abstract

OBJECTIVE:

Since the findings from the Women's Health Initiative became available in July 2002, millions of women have discontinued postmenopausal hormone therapy (HT). The objective of this study was to evaluate the association between HT cessation and hip fracture risk.

METHODS:

Women who participated in the National Osteoporosis Risk Assessment and completed the 12-month follow-up survey were studied. All participants were aged at least 50 years, were postmenopausal, and had no previous diagnosis of osteoporosis. Baseline and 12-month follow-up questionnaires assessed use of HT and incident fractures. Of the 140,584 women in this study, 269 reported an incident hip fracture. A logistic regression model was used to assess association between HT use and incident hip fracture, controlling for potential confounders.

RESULTS:

Consistent with the Women's Health Initiative, women in National Osteoporosis Risk Assessment who were currently on HT had a 40% lower incidence of hip fractures compared with those who never used HT. Women who stopped using HT more than 5 years earlier had similar hip fracture risk to never users, as expected. However, surprisingly, women who had discontinued HT within the previous 5 years had an increased hip fracture odds ratio of 1.65 (95% confidence interval 1.05, 2.59) relative to never users of HT.

CONCLUSION:

Postmenopausal women who have discontinued HT within the past 5 years have a risk for hip fracture that is at least as high as that in women who have never used HT.

LEVEL OF EVIDENCE:

II-2

Comment in

PMID:
14990403
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk